Cerebral Venous Sinus Thrombosis Due to Low–molecular-weight Heparin-induced Thrombocytopenia

    loading  Checking for direct PDF access through Ovid

Abstract

Introduction:

Heparin-induced thrombocytopenia (HIT) is an immune-mediated complication of heparin exposure. A limited number of studies have reported cerebral venous sinus thrombosis (CVST) as the presenting thrombotic event induced by HIT, only one of which occurred with exposure to low–molecular-weight heparin (LMWH), with death as outcome. Here, we present a unique case of LMWH-induced HIT leading to CVST but resulting in good clinical outcome.

Case Report:

A 52-year-old woman received subcutaneous LMWH for deep vein thrombosis prophylaxis while in rehabilitation following kyphoplasty for spinal fracture related to recent trauma. On postoperative day 15, she developed acute onset altered mental status with significant agitation and nonsensical speech and was found to have brain imaging findings suggestive of CVST. Work-up revealed a drop in platelets associated with HIT, which did not improve off heparin products and with steroids, requiring intravenous immunoglobulin therapy, likely due to an overlapping immune thrombocytopenic purpura. Patient was managed on an argatroban drip until platelet count normalized and was able to transition to warfarin. Her clinical outcome was very favorable with near-normal neurological exam except for subtle cognitive changes.

Conclusions:

This unique case of LMWH-induced HIT leading to CVST but resulting in good clinical outcome highlights the importance of linking CVST with HIT and of establishing the need for early alternative antithrombotic therapeutic strategies.

Related Topics

    loading  Loading Related Articles